Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 21, NWS Sioux Falls, SD

September 12, 2005Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Sep 12, 2005, 5:41 PM CDT for Kingsbury County, South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2005, 5:41 PM CDT (22:41 UTC)
Expired
Sep 12, 2005, 6:15 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 5:48 PM CDTHAIL 2.5Erwin, SD
Sep 12, 5:59 PM CDTHAIL 1.756 Ene Erwin, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 3:40 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 122241
TORFSD
SDC077-122315-
/O.NEW.KFSD.TO.W.0021.050912T2241Z-050912T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTH OF
  DE SMET...OR ABOUT 34 MILES EAST OF HURON...MOVING NORTHEAST AT 25
  MPH.

* THE TORNADO WILL BE NEAR...
  RURAL KINGSBURY COUNTY THROUGH 600 PM CDT

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE WARNED AREA.

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE
COVER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4433 9774 4431 9735 4454 9724 4454 9765

$$
RSR
1 follow-up statement
000 
WWUS53 KFSD 122254
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT MON SEP 12 2005

SDC077-122315-
/O.CON.KFSD.TO.W.0021.000000T0000Z-050912T2315Z/
KINGSBURY SD-
553 PM CDT MON SEP 12 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN 
KINGSBURY COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ERWIN...OR ABOUT
34 MILES SOUTHWEST OF WATERTOWN...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL KINGSBURY COUNTY THROUGH 610 PM CDT

AT 548 PM CDT...TENNIS BALL SIZE HAIL WAS REPORTED AT ERWIN.

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE
COVER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4433 9774 4431 9735 4454 9724 4454 9765

$$
RSR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Sep 12, 3:00 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 12, 3:00 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON SEP 12 2005

.UPDATED DISCUSSION...

DUE TO SEVERE WEATHER THREAT...FIRE WEATHER FORECAST MAY NOT BE
AVAILABLE THIS AFTERNOON.

FOCUS TONIGHT IS POTENTIAL FOR SEVERE WEATHER AS UPPER WAVE LIFTING
NORTHEAST THROUGH THE CENTRAL PLAINS INTERACTS WITH SURFACE LOW
PRESSURE AND ASSOCIATED FRONTAL BOUNDARIES OVER THE FORECAST AREA
THIS EVENING. 19Z SURFACE ANALYSIS HAS BOUNDARY FROM LOW PRESSURE IN
CENTRAL NEBRASKA...NORTH TO A SECONDARY LOW NEAR K9V9. FROM HEAR...
WE HAVE TWO CONVERGENCE AREAS EXTENDING TO THE EAST...THE NORTHERN
MOST NORTH OF BKX AND MML INTO CENTRAL MN...AND THE SECOND EXTENDING
EAST-SOUTHEAST THROUGH FAR SOUTHEAST SD INTO NORTHERN IOWA. EXPECT
THIS TO BE THE MAIN FOCUSING POINT AS THE WAVE MOVES IN DURING THE
LATE AFTERNOON AND EVENING. WILL GO WITH HIGHEST EARLY EVENING POPS
OVER MOST OF OUR SD COUNTIES...SHIFTING INTO NORTHWEST IOWA DURING
THE LATE EVENING AS THE MAIN COOL FRONT PUSHES SOUTHEAST THROUGH THE
AREA...DIMINISHING AFTER MIDNIGHT AS THE BEST LIFT EXITS OUR AREA.
BRINGING SOME HIGHER POPS BACK INTO THE WEST...MAINLY FOR SOME LIGHT
SHOWER ACTIVITY IN THE COOLER AIR BEHIND THE FRONT LATER TONIGHT.

MODELS NOTABLY ETA/ETA12 HAVE BEEN SHOWING THIS LGT SHWR THREAT
CONTG NRN PART OF FCST AREA TUE MRNG IN ADDITION TO LINGRNG SHWRS
AND A FEW TSTMS SLWLY PULLING OUT OF NWRN IA AND ADJACENT AREAS.
WILL INCLUDE BOTH AREAS IN FCST...BUT EXPCT SUPPORT FOR BOTH SHUD BE
GONE BY 18Z. LO LVL MOISTR SHUD DVLP/KEEP SC/ST CLD DEC IN THRU MRNG
OVER FCST AREA WITH THESE CLDS DCRG BY MID/LATE AFTN. THEREAFTER
MAINLY MID CLDS PLUS SOME LO LVL MOISTR EXPCTD TO PREVENT SKIES
GOING TO MOCLR FOPR TUE NGT AND WED...SO THOSES PDS WILL START A
LONG STRING OF PTCLDYS IN FCST.

COOLER AIR OF COURSE WILL HAVE ITS GRIP ON AREA BY TUE WITH HI TEMPS
PRBLY CLOSE TO COOLR MET GUIDNCE UNDER CLD CVR. THEREAFTER VERY SLW
WARMNG ON HI TEMPS NEXT FEW DAYS...COOLR AT NGT FOR A CPL DAYS THEN
SLW WARMNG ON MINS.

TSTM CHC WE HAVE BEEN CARRYNG FOR WED NGT AND THU CONTS TO BE VERY
MARGNL WITH AT BEST WEAK SUPPORT SEEN NOW. 00Z CANADIAN AND ITS BIG
PCPN AREA OVER OUR SERN FCST AREA LOOKED SUSPICIOUS AND ON NEW
CANADIAN RUN IS NOT THERE...WELL WEAKR AND S OF AREA ANYWAY. BECAUSE
OF WEAK LIFT AND VERY WK WAA ASSOCD WITH WAVE MAINLY MOVG N OF
AREA...WILL KEEP SLGT CHC IN...PREFER TO LOOK AT IT AS 80 PCT
PROBABILITY OF NO RAIN. OTRW PTCLDY FCST WILL GNLY CONT.

BIGGER QSTNS ARISE FOR PCPN LAST 3 DAYS OF FCST PD...SAT SUN AND
MON. A WEAK WV SHOWN BY GFS CUD CONCEIVABLY TRIGGER A FEW SHWRS
SAT...AND MORE SIGNIFICANT UPR TROF MAY APPROACH THE AREA MON. HAVE
ELECTED TO KEEP PCPN OUTR FOR SAT AS WE HAVE BEEN CARRYING WITH
SUPPORT FAIRLY WEAK. HAVE ALSE KEPT OUT OF LAST DAY OF
FCST...MON...DUE TO VERY UNCERTAIN SPEED AND STRUCTURE OF ANY SYS
APPCHG. IN OTHER WORDS...MODELS ARE ALMOST CERTAIN TO PRESENT
CHANGING SOLNS NEXT SVRL RUNS. HAVE ELECTED TO GO WITH SOME COOLNG
FOR MON AFTER WARMUP THRU SUN...GFS SHOWING BROAD LOW S OF AREA
PROMOTING COOLER LOW LVL FLOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

HACKER/WILLIAMS
Hazardous weather outlook, Sep 12, 11:40 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT MON SEP 12 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
AREA LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY EAST AND
SOUTH OF A LINE FROM TYNDALL AND SALEM IN SOUTH DAKOTA...TO
PIPESTONE AND WINDOM IN SOUTHWEST MINNESOTA. THIS INCLUDES ALL OF
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...AS WELL AS THE
YANKTON AND SIOUX FALLS AREAS IN SOUTHEAST SOUTH DAKOTA. IN THESE
AREAS... REDEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BE
POSSIBLE AFTER 2 OR 3 PM... WITH THE THREAT OF HAIL TO SIZE OF
GOLF BALLS OR A LITTLE LARGER... ALONG WITH WIND GUSTS IN EXCESS
OF 60 MPH.

FARTHER TO THE NORTH AND WEST...SEVERE THUNDERSTORMS ARE ALSO
POSSIBLE...WITH HAIL TO QUARTER SIZE BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 12, 4:27 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO REPORT TIME
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             ALPENA                  44.18N 98.37W
09/12/2005  0.75 INCH        JERAULD            SD   TRAINED SPOTTER

&&

HEITKAMP
Local storm report, Sep 12, 4:47 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             6 S HURON               44.28N 98.22W
09/12/2005  0.75 INCH        BEADLE             SD   PUBLIC

&&

HEITKAMP
Local storm report, Sep 12, 5:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             6 SW CAVOUR             44.31N 98.13W
09/12/2005  1.25 INCH        BEADLE             SD   PUBLIC

&&

HEITKAMP
Local storm report, Sep 12, 5:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             2 SE CAVOUR             44.35N 98.01W
09/12/2005  1.00 INCH        BEADLE             SD   TRAINED SPOTTER

            ALONG WITH 60 MPH WIND GUSTS.

&&

HEITKAMP
Local storm report, Sep 12, 5:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     7 N IROQUOIS            44.47N 97.85W
09/12/2005  65 MPH           KINGSBURY          SD   TRAINED SPOTTER

            BRANCHES DOWN.

&&

HEITKAMP
Local storm report, Sep 12, 5:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             6 NNE BRUCE             44.52N 96.84W
09/12/2005  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:09 AM CDTSevere Thunderstorm WarningFSDHanson36 min
Sep 12, 3:38 PM CDTSevere Thunderstorm WarningFSDBeadle52 min
Sep 12, 4:10 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn50 min
Sep 12, 4:35 PM CDTTornado WarningFSDBeadle, Sanborn40 min
Sep 12, 5:08 PM CDTSevere Thunderstorm WarningFSDKingsbury37 min
Sep 12, 5:15 PM CDTSevere Thunderstorm WarningFSDBeadle15 min
Sep 12, 5:19 PM CDTSevere Thunderstorm WarningFSDBrookings26 min
Sep 12, 6:13 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury47 min
Sep 12, 6:43 PM CDTTornado WarningFSDBrookings32 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.